Topological Methods in Nonlinear Analysis

Combining fast, linear and slow diffusion

Julián López-Gómez and Antonio Suárez

Full-text: Open access

Abstract

Although the pioneering studies of G. I. Barenblatt [On some unsteady motions of a liquid or a gas in a porous medium, Prikl. Mat. Mekh. 16 (1952), 67–68] and A. G. Aronson and L. A. Peletier [Large time behaviour of solutions of some porous medium equation in bounded domains, J. Differential Equations 39 (1981), 378–412] did result into a huge industry around the porous media equation, none further study analyzed the effect of combining fast, slow, and linear diffusion simultaneously, in a spatially heterogeneous porous medium. Actually, it might be this is the first work where such a problem has been addressed. Our main findings show how the heterogeneous model possesses two different regimes in the presence of a priori bounds. The minimal steady-state of the model exhibits a genuine fast diffusion behavior, whereas the remaining states are rather reminiscent of the purely slow diffusion model. The mathematical treatment of these heterogeneous problems should deserve a huge interest from the point of view of its applications in fluid dynamics and population evolution.

Article information

Source
Topol. Methods Nonlinear Anal., Volume 23, Number 2 (2004), 275-300.

Dates
First available in Project Euclid: 31 May 2016

Permanent link to this document
https://projecteuclid.org/euclid.tmna/1464731410

Mathematical Reviews number (MathSciNet)
MR2078193

Zentralblatt MATH identifier
1129.35310

Citation

López-Gómez, Julián; Suárez, Antonio. Combining fast, linear and slow diffusion. Topol. Methods Nonlinear Anal. 23 (2004), no. 2, 275--300. https://projecteuclid.org/euclid.tmna/1464731410


Export citation

References

  • S. Alama, Semilinear elliptic equations with sublinear indefinite nonlinearities, Adv. Differential Equations, 4(1999), 813–842 \ref\key 2
  • H. Amann, Fixed point equations and nonlinear eigenvalue problems in ordered Banach spaces, SIAM Review, 18(1976), 620–709 \ref\key 3
  • H. Amann and J. López-Gómez, A priori bounds and multiple solutions for superlinear indefinite elliptic problems , J. Differential Equations, 146 (1998), 336–374 \ref\key 4
  • A. Ambrosetti, H. Brezis and G. Cerami, Combined effects of concave and convex nonlinearities in some elliptic problems, , J. Funct. Anal., 122(1994), 519–543 \ref\key 5
  • A. Ambrosetti and P. Hess, Positive solutions of asymptotically linear elliptic eigenvalue problems, J. Math. Anal. Appl., 73(1980), 411–422 \ref\key 6
  • D. Arcoya, J. Carmona and B. Pellacci, Bifurcation for some quasi-linear operators, Proc. Roy. Soc. Edinburgh Sect. A., 131(2001), 733–766 \ref\key 7
  • A. G. Aronson and L. A. Peletier, Large time behaviour of solutions of some porous medium equation in bounded domains, J. Differential Equations, 39(1981), 378–412 \ref\key 8
  • G. I. Barenblatt, On some unsteady motions of a liquid or a gas in a porous medium, Prikl. Mat. Mekh., 16(1952), 67–68 \ref\key 9
  • H. Berestycki, I. Capuzzo-Dolcetta and L. Nirenberg, Variational methods for indefinite superlinear homogeneous elliptic problems, NoDEA Nonlinear Differential Equations Appl., 2(1995), 553–572 \ref\key 10
  • M. G. Crandall and P. H. Rabinowitz, Bifurcation from simple eigenvalues , J. Funct. Anal., 8 (1971), 321–340 \ref\key 11
  • E. N. Dancer, Bifurcation from simple eigenvalues and eigenvalues of geometric multiplicity one, Bull. London Math. Soc., 34 (2002), 533–538 \ref\key 12
  • M. Delgado, J. López-Gómez and A. Suárez, Non-linear versus linear diffusion. From classical solutions to metasolutions, Adv. Differential Equations, 7 (2002), 1101–1124 \ref\key 13 ––––, Combining linear and nonlinear diffussion , submitted \ref\key 14
  • B. Gidas and J. Sprück, A priori bounds for positive solutions of nonlinear ellitpic equations, Comm. Partial Differential Equations, 6 (1981), 883–901 \ref\key 15
  • R. Gómez-Reñasco and J. López-Gómez, The effect of varying coefficients on the dynamics of a class of superlinear indefinite reaction-diffusion equations , J. Differential Equations, 167(2000), 36–72 \ref\key 16 ––––, The uniqueness of the stable positive solution for a class of superlinear indefinite reaction diffusion equations , Differential Integral Equations, 14(2001), 751–768 \ref\key 17
  • J. López-Gómez, The maximum principle and the existence of principal eigenvalues for some linear weighted boundary value problems , J. Differential Equations, 127(1996), 263–294 \ref\key 18 ––––, On the existence of positive solutions for some indefinite superlinear elliptic problems , Comm. Partial Differential Equations, 22 (1997), 1787–1804 \ref\key 19 ––––, Spectral Theory and Nonlinear Functional Analysis , Research Notes in Mathematics, 426 , CRC Press, Boca Raton (2001) \ref\key 20
  • M. Picone, Sui valori eccenzionali di un parametro de cui dipende un'equazione differenziale ordinaria del secondo ordine , Ann. Scuola Norm. Sup. Pisa Cl. Sci (4), 11(1910), 1–141 \ref\key 21
  • S. I. Pohozaev, Eigenfunctions of the equation $\D u =\lambda f(u)=0$ , Soviet Math. (Doklady), 6 (1965), 1408–1411 \ref\key 22
  • P. Rabinowitz, Some global results for nonlinear eigenvalue problems, J. Funct. Anal., 7(1971), 487–513 \ref\key 23
  • D. Sattinger, Topics in Stability and Bifurcation Theory , Lectures Notes in Mathematics, 309 , Springer, Berlin(1973) \ref\key 24
  • G. T. Whyburn, Topological Analysis, Princeton University Press, Princeton(1958)